Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 49, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 1997, 9:53 PM CDT for Ozark County, Missouri. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 1997, 9:53 PM CDT (02:53 UTC)
- Expired
- Apr 20, 1997, 10:40 PM CDT
- In force
- 47 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Ozark County, MO
The radar
The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 10:13 PM CDT | Hail 0.75 | Gainesville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1699 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 210251 RRA SVRSGF MOC153-210340- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 953 PM CDT SUN APR 20 1997 * SEVERE THUNDERSTORM WARNING FOR OZARK COUNTY - SOUTHWEST MISSOURI * UNTIL 1040 PM CDT * SOME AREAS AFFECTED NOBEL AND THORNFIELD BY 1000 PM ROMANCE AND WILLHOIT BY 1010 PM GAINSVILLE BY 1020 PM * AT 950 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF QUARTERS. THIS STORM WAS LOCATED NEAR TOLEDO 20 NORTHWEST OF GAINSVILLE AND WAS MOVING EAST SOUTHEAST AT 35 MPH. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. SR/WM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:16 PM CDT, 7 hours 37 minutes earlier.
Area forecast discussion, Apr 20, 2:16 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 215 PM CDT SUN APR 20 1997 ATMOSPHERE OVER SOUTHEAST KANSAS/EXTREME SOUTHWEST MISSOURI HAS BECOME QUITE UNSTABLE THIS AFTERNOON WITH ADAP LIFTED INDICIES AT OR BELOW -6. 18Z SURFACE ANALYSIS INDICATED LOW NEAR EMPORIA KANSAS WITH WINDSHIFT LINE JUST EAST OF WICHITA. MODIFIED 12Z SPRINGFIELD SOUNDING FOR 78/55 (19Z JLN METAR) RESULTS IN ZERO CAP AND CAPE AROUND 2500. WAITING FOR FOCUSING MECHANISM TO INITIATE CONVECTION. SHOWERS AND THUNDERSTORMS...ONCE THEY DEVELOP...WILL PROGRESS EAST SOUTHEAST ACROSS THE FORECAST AREA THIS EVENING. PRECIPITATION SHOULD END IN JOPLIN/SOUTHEAST KANSAS BY MIDNIGHT AND THE REMAINDER OF THE FORECAST AREA BY SUNRISE. SEVERE THREAT FOCUSING NOW FROM SOUTHEAST KANSAS ALONG THE MISSOURI/ARKANSAS BORDER WHERE INSTABILITIES ARE THE GREATEST. ALTHOUGH HEAVY RAINFALL IS POSSIBLE...SOUTHWEST 850 MB FLOW INDICATED BY PROFILERS SHOULD PRECLUDE WIDESPREAD FLOOD PRODUCING RAIN. NOT SURE HOW MUCH CLEARING TO EXPECT OVERNIGHT AND EARLY MONDAY: SHOULD SEE ENOUGH SUBSIDENCE TO ERODE MIDDLE AND HIGH CLOUDS BUT HAVE A BAD FEELING THAT LOW CLOUDS WILL LINGER AND PREVENT SIGNIFICANT WARMUP. NEXT SYSTEM...COMPRISED OF TWO SHORTWAVES...WILL MOVE INTO THE OZARKS MONDAY EVENING AND TUESDAY. TWO PRECIPITATION MAXIMA EXPECTED...ONE OVER CENTRAL MISSOURI AND SECOND OVER SOUTHEAST KANSAS INTO NORTHWEST ARKANSAS. WOULD LIKE TO WORD PRECIPITATION CHANCES MONDAY NIGHT AS MAINLY AFTER MIDNIGHT. SEVERE THREAT WITH THIS SYSTEM SHOULD REMAIN SOUTH OF MISSOURI AND SOUTHEAST KANSAS. FWC/FAN CLOSE AND WILL MAKE ONLY MINOR ADJUSTMENTS. FIRST PERIOD IDEAS: SGF: SHOWERS/THUNDERSTORMS THIS EVENING...MOSTLY CLOUDY AFTER MIDNIGHT. LOWS UPPER 40S. JLN: SHOWERS/THUNDERSTORMS ENDING THIS EVENING...OTHERWISE MOSTLY CLOUDY. LOWS UPPER 40S. UNO: SHOWERS/THUNDERSTORMS ENDING TOWARD SUNRISE. LOWS NEAR 50. AIZ: SHOWERS/FEW THUNDERSTORMS ENDING AFTER MIDNI:GHT. LOWS MIDDLE 40S. SGF ET 048/060 046/062 042 08824 JLN ET 048/062 050/065 045 08825 MS
In the hours before
Special weather statement, Apr 20, 8:40 PM CDT, 1 hour 13 minutes before
MOZ082-083-097-098-106-210240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 838 PM CDT SUN APR 20 1997 ...SEVERE THUNDERSTORM WATCH #164 IN EFFECT FOR SOUTH CENTRAL MISSOURI UNTIL 300 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR SOUTH CENTRAL MISSOURI UNTIL 300 AM. THIS WATCH INCLUDES THE COUNTIES OF: DENT HOWELL OREGON SHANNON AND TEXAS INCLUDING THE CITIES OF WEST PLAINS...EMINENCE...SALEM AND ALTON. THE LINE OF STRONG TO SEVERE THUNDERSTORMS OVER SOUTHWEST AND CENTRAL MISSOURI WILL CONTINUE TO SPREAD EAST THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE SEVERE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATEST INFORMATION ON THIS DANGEROUS WEATHER SITUATION. MS
Special weather statement, Apr 20, 8:56 PM CDT, 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 856 PM CDT SUN APR 20 1997 ...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST MISSOURI... TORNADO WATCHES 160 AND 162 WERE NO LONGER IN EFFECT FOR THAT PORTION OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA TO CAMDENTON...SPRINGFIELD AND PINEVILLE. AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING COUNTIES ONLY: BARRY...STONE...CHRISTIAN...DOUGLAS...OZARK...WEBSTER AND WRIGHT. THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM. THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH ALONG WITH SOUTHEAST KANSAS. MS
Special weather statement, Apr 20, 8:56 PM CDT, 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD TANEY COUNTY... NATIONAL WEATHER SERVICE SPRINGFIELD MO 856 PM CDT SUN APR 20 1997 ...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST MISSOURI... TORNADO WATCHES 160 AND 163 WERE NO LONGER IN EFFECT FOR THAT PORTION OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA TO CAMDENTON...SPRINGFIELD AND PINEVILLE. AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING COUNTIES ONLY: BARRY...STONE...CHRISTIAN...TANEY...DOUGLAS...OZARK...WEBSTER...WRIGHT THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM. THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH ALONG WITH SOUTHEAST KANSAS. MS
Special weather statement, Apr 20, 8:57 PM CDT, 56 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 856 PM CDT SUN APR 20 1997 ...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST MISSOURI... TORNADO WATCHES #160 AND #162 WERE NO LONGER IN EFFECT FOR THAT PORTION OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA TO CAMDENTON...SPRINGFIELD AND PINEVILLE. AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING COUNTIES ONLY: BARRY...STONE...CHRISTIAN...DOUGLAS...OZARK...WEBSTER AND WRIGHT. THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM. THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH ALONG WITH SOUTHEAST KANSAS. MS
Special weather statement, Apr 20, 9:00 PM CDT, 53 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300- SPECIAL WEATHER STATEMENT...CORRECTED WATCH NUMBER... NATIONAL WEATHER SERVICE SPRINGFIELD MO 856 PM CDT SUN APR 20 1997 ...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST MISSOURI... TORNADO WATCHES #160 AND #163 WERE NO LONGER IN EFFECT FOR THAT PORTION OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA TO CAMDENTON...SPRINGFIELD AND PINEVILLE. AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING COUNTIES ONLY: BARRY...STONE...CHRISTIAN...DOUGLAS...OZARK...WEBSTER AND WRIGHT. THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM. THIS CLEARS THE SPRINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH ALONG WITH SOUTHEAST KANSAS. MS
Special weather statement, Apr 20, 9:18 PM CDT, 35 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210300- SPECIAL WEATHER STATEMENT...CORRECTED TO ADD TANEY COUNTY... NATIONAL WEATHER SERVICE SPRINGFIELD MO 856 PM CDT SUN APR 20 1997 ...TORNADO WATCH CLEARED FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF SOUTHWEST MISSOURI... TORNADO WATCHES #160 AND #163 WERE NO LONGER IN EFFECT FOR THAT PORTION OF SOUTHWEST AND CENTRAL MISSOURI NORTH AND WEST OF A LINE FROM ROLLA TO CAMDENTON...SPRINGFIELD AND PINEVILLE. AT 900 PM THE TORNADO WATCH WILL BE IN EFFECT FOR THE FOLLOWING COUNTIES ONLY: BARRY...STONE...CHRISTIAN...TANEY...DOUGLAS...OZARK...WEBSTER...WRIGHT THE TORNADO WATCH IS IN EFFECT UNTIL 1000 PM. THIS CLEARS THE SP>RINGFIELD...JOPLIN AND NEVADA AREAS FROM THE WATCH ALONG WITH SOUTHEAST KANSAS. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 36 min |
| Apr 20, 7:21 PM CDT | Tornado Warning | SGF | Greene, Lawrence | 49 min |
| Apr 20, 7:26 PM CDT | Tornado Warning | SGF | Dallas | 49 min |
| Apr 20, 7:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 34 min |
| Apr 20, 7:40 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 50 min |
| Apr 20, 7:42 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 63 min |
| Apr 20, 7:45 PM CDT | Tornado Warning | SGF | Phelps, Texas | 50 min |
| Apr 20, 7:55 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 65 min |
| Apr 20, 8:11 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 49 min |
| Apr 20, 8:11 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 49 min |
| Apr 20, 8:20 PM CDT | Tornado Warning | SGF | Dent | 50 min |
| Apr 20, 8:25 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 50 min |
| Apr 20, 8:41 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 49 min |
| Apr 20, 8:56 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 34 min |
| Apr 20, 9:04 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Taney | 61 min |
| Apr 20, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 65 min |
| Apr 20, 9:15 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 65 min |
| Apr 20, 9:45 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 45 min |
| Apr 20, 10:34 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 46 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.